Identities in moufang sets

Tom De Medts, Yoav Segev

Research output: Contribution to journalArticlepeer-review

20 Scopus citations


Moufang sets were introduced by Jacques Tits as an axiomatization of the buildings of rank one that arise from simple algebraic groups of relative rank one. These fascinating objects have a simple definition and yet their structure is rich, while it is rigid enough to allow for (at least partial) classification. In this paper we obtain two identities that hold in any Moufang set. These identities are closely related to the axioms that define a quadratic Jordan algebra. We apply them in the case when the Moufang set is so-called special and has abelian root groups. In addition we push forward the theory of special Moufang sets.

Original languageEnglish
Pages (from-to)5831-5852
Number of pages22
JournalTransactions of the American Mathematical Society
Issue number11
StatePublished - 1 Nov 2008


  • Jordan algebra
  • Moufang set
  • Rank one group
  • Special

ASJC Scopus subject areas

  • Mathematics (all)
  • Applied Mathematics


Dive into the research topics of 'Identities in moufang sets'. Together they form a unique fingerprint.

Cite this